Alert archive / Michigan / Special Weather Statements in 2013

Special Weather Statement, NWS Grand Rapids, MI

April 19, 2013Barry County, Clinton County, Eaton County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Apr 19, 2013, 8:48 PM EDT for Barry County, Clinton County, Eaton County, Michigan. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2013, 8:48 PM EDT (00:48 UTC)
Expired
Apr 19, 2013, 9:45 PM EDT
In force
57 min
Issued by
NWS Grand Rapids, MI

Counties Barry County, MI, Clinton County, MI, Eaton County, MI

The radar

The Grand Rapids radar (KGRR), 61 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2013-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2013-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

115 
WWUS83 KGRR 200048
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
848 PM EDT FRI APR 19 2013

MIZ058-059-065>067-200145-
BARRY-CLINTON-EATON-INGHAM-IONIA-
848 PM EDT FRI APR 19 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 845 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A NARROW 
BAND OF HEAVY SNOW SHOWERS EXTENDING FROM ST. JOHNS TO PORTLAND TO 
TO MIDDLEVILLE...MOVING SOUTHEAST AT 15 MPH.

THIS BAND OF SNOW HAS PRODUCED VISIBILITIES UNDER ONE HALF MILE 
ALONG WITH SOME LIGHT ACCUMULATION.  

LOCATIONS IMPACTED INCLUDE...
  RILEY...              ORANGEVILLE...        OVID...
  SUNFIELD...           WOODLAND              WACOUSTA...
  EAGLE...              MULLIKEN...           HASTINGS...
  DEWITT...             DELTON...             GRAND LEDGE...
  MORGAN...             HICKORY CORNERS...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

USE CAUTION DRIVING AS VISIBILITIES COULD BE SUDDENLY REDUCED IN 
HEAVY SNOW.  

&&

LAT...LON 4275 8416 4265 8445 4249 8500 4242 8518
      4242 8547 4246 8555 4276 8554 4277 8531
      4282 8531 4291 8501 4312 8449 4312 8437
      4278 8436 4278 8416
TIME...MOT...LOC 0045Z 304DEG 15KT 4308 8433 4299 8452
          4286 8487 4270 8542

$$

MEADE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Apr 19, 8:13 PM EDT, 35 minutes earlier.

Area forecast discussion, Apr 19, 8:13 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
813 PM EDT FRI APR 19 2013

.SYNOPSIS...
ISSUED AT 316 PM EDT FRI APR 19 2013

LOW PRESSURE WILL SLOWLY PULL EAST OF THE GREAT LAKES REGION
TONIGHT TAKING THE PRECIPITATION WITH IT. HIGH PRESSURE IN THE
UPPER PLAINS WILL BUILD IN FROM THE WEST. THIS FAIR WEATHER SYSTEM
WILL PROVIDE THE REGION WITH COOL TEMPERATURES AND DRY CONDITIONS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 316 PM EDT FRI APR 19 2013

THE WRAP AROUND MOISTURE WILL PULL EAST OF THE REGION TONIGHT AND
EARLY SATURDAY. THUS THERE WILL BE A DIMINISHING TREND TO THE
PRECIPITATION. HIGH PRESSURE THEN BUILDS IN. THIS SYSTEM WILL HELP
TO DRY THE AREA OUT. THIS SYSTEM WILL KEEP IT DRY INTO SUNDAY
NIGHT. IT WILL BE UNUSUALLY COLD. SATURDAY NIGHTS LOW
TEMPERATURES WILL BE ABOUT 15 DEGREES BELOW NORMAL.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 316 PM EDT FRI APR 19 2013

AN UNSETTLED WEATHER PATTERN IS EXPECTED TO CONTINUE ACROSS THE
GREAT LAKES REGION IN THE LONG TERM. PCPN AND TEMP TRENDS ARE THE
MAIN CHALLENGE WITH THIS FCST. NO MAJOR CHANGES HAVE BEEN MADE TO
THE FCST.

WE SHOULD START OUT THE LONG TERM PERIOD ON MON WITH QUIET AND MILD
CONDITIONS. THE NRN BRANCH OF THE UPPER JET IS EXPECTED TO REMAIN
NORTH OF THE AREA ON MON. A FAIRLY DECENT SHORT WAVE WILL BE MOVING
TO THE NE...BUT SHOULD MISS THE AREA FAR ENOUGH TO THE NW SO THAT WE
WILL REMAIN DRY. SOLID SRLY FLOW WILL HELP TO ADVECT WARMER AIR INTO
THE AREA. IT APPEARS THAT WE SHOULD SEE A GOOD CHANCE OF 60 DEGREES
ON MON.

ADDITIONAL ENERGY WILL BE DIVING INTO THE RESIDUAL TROUGH OUT TO OUR
WEST. THIS IS EXPECTED TO DIG THE TROUGH A BIT IN THE PLAINS. THIS
TROUGH WILL BRING THE SFC LOW INTO THE AREA BEGINNING ON TUE. THE
CHC OF RAIN WILL BE THERE ON TUE...BUT THE BEST CHC OF RAIN LOOKS TO
COME TUE NIGHT. WE CONTINUE TO SIDE WITH THE SLIGHTLY SLOWER
SOLUTION OF THE EURO DUE TO THE DIGGING NATURE OF THE TROUGH. THIS
WILL PROVIDE ANOTHER MILD DAY BEFORE RAIN MOVES IN. SOME LIGHT PCPN
WILL REMAIN POSSIBLE ON WED AS THE FRONT MOVES FAR ENOUGH EAST.

WE WILL SEE TROUGHING LINGER THEN ON WED AND INTO THU. A SHORT WAVE
WILL DIVE SOUTHEAST INTO THE AREA AROUND THE BROADER TROUGH
REMAINING IN PLACE. THIS WILL BRING ANOTHER SHOT OF SOME LIGHT PCPN
TO THE AREA. TEMPS SHOULD BE WARM ENOUGH DURING THE DAY TO SUPPORT
MAINLY RAIN SHOWERS. WE CAN NOT RULE OUT SOME SNOW SHOWERS POSSIBLY
MIXING IN DURING THE DARK HOURS. TEMPS WILL BE MUCH COOLER WITH THE
TROUGH IN PLACE...WITH HIGHS IN THE 40S TO MAYBE 50S.

THE UPPER AIR PATTERN LOOKS TO FLATTEN OUT A BIT OVER THE REGION
THEN FOR NEXT FRI. THAT SAID...THE FLAT FLOW IS PART OF A LONG WAVE
TROUGH THAT IS EXPECTED TO ENCOMPASS MOST OF THE 48 STATES. THIS
WILL ALLOW THE COOLER WEATHER TO REMAIN IN PLACE. NO MAJOR WAVE
LOOKS TO AFFECT THE AREA AT THIS TIME FOR NEXT FRI...BUT THAT IS
SUBJECT TO CHANGE IN A PROGRESSIVE FLOW PATTERN IN PLACE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 812 PM EDT FRI APR 19 2013

THE BRIEF HEAVY SNOW SHOWER IMPACTING GRR WAS ALREADY MOVING OFF
TO THE SOUTHEAST AT 00Z... BUT A FEW MORE BRIEF IFR VSBY SNOW
SHOWERS CANNOT BE RULED OUT OVER THE NEXT HOUR OR SO. LAN MAY ALSO
BE BRIEFLY IMPACTED THROUGH 02Z PER RADAR TRENDS.

OTHERWISE AREAS OF MVFR CIGS/VSBYS SHOULD BE TRENDING TO ENTIRELY
VFR CONDITIONS BY 06Z. VFR CONDITIONS ARE EXPECTED ON SATURDAY AS
WELL WITH CIGS MOSTLY ABOVE 3K FEET.

GUSTY WINDS FROM THE WEST SOUTHWEST CONTINUE EARLY THIS EVENING
AND THOSE SHOULD TREND DOWN TONIGHT WHILE TURNING TO THE
NORTHWEST. WINDS COULD TURN GUSTY FOR A TIME AGAIN ON SATURDAY.

&&

.MARINE...
ISSUED AT 651 PM EDT FRI APR 19 2013

WE HAVE EXTENDED THE GALE WARNING OUT THROUGH 04Z THIS EVENING.
COASTAL OBSERVATIONS INDICATE THAT WINDS CONTINUE TO FREQUENTLY
GUST IN THE 35 TO 40 KNOT RANGE. THE WINDS ARE STILL EXPECTED TO
COME DOWN THIS EVENING.

&&

.HYDROLOGY...
ISSUED AT 316 PM EDT FRI APR 19 2013

SERIOUS FLOODING PERSISTS IN PLACES. COUNTY OFFICIALS STILL
INDICATING NUMEROUS ROADS CLOSED IN THE WARNING AREAS. NO
SIGNIFICANT RAINFALL FORECASTED FOR THE NEXT WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MIZ037>040-043>046-
     050>052-056>059-064>067-071>074.

LM...GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR LMZ844>849.

&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...NJJ
AVIATION...MEADE
HYDROLOGY...MJS
MARINE...NJJ
Hazardous weather outlook, Apr 19, 6:49 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
649 PM EDT FRI APR 19 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
649 PM EDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

FLOODING WILL CONTINUE TONIGHT ALONG STREAMS AND RIVERS ACROSS
SOUTHWEST LOWER MICHIGAN. WIDESPREAD RAINFALL WILL END THIS
MORNING...BUT ON MAIN STEM RIVERS LIKE THE GRAND IT WILL WILL TAKE
INTO NEXT WEEK BEFORE FLOOD WATERS RECEDE.

WIND GUSTS OF 40 MPH WILL DIMINISH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING OF THE LARGER MAIN STEM RIVERS WILL CONTINUE INTO NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-200900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
649 PM EDT FRI APR 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

GALE FORCE WINDS OF 40 KNOTS WILL MAKE CONDITIONS HAZARDOUS
ON LAKE MICHIGAN THIS EVENING FOR ALL MARINERS. WAVES OF 6 TO 11 FEET
ARE EXPECTED TONIGHT. WINDS AND WAVES WILL ONLY SLOWLY SUBSIDE
TONIGHT...AND WILL REMAIN HAZARDOUS TO SMALLER CRAFT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS AND WAVES WILL SUBSIDE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE NJJ

In the hours before

Local storm report, Apr 19, 3:33 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
333 PM EDT FRI APR 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND GST OKEMOS                  42.72N 84.43W
04/19/2013  M43 MPH          INGHAM             MI   TRAINED SPOTTER

&&

EBW
Local storm report, Apr 19, 3:51 PM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
351 PM EDT FRI APR 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     NON-TSTM WND GST EAST GRAND RAPIDS       42.94N 85.61W
04/19/2013  M49 MPH          KENT               MI   CO-OP OBSERVER

            MEASURED AT MEMORIAL FIELD

&&
Local storm report, Apr 19, 5:07 PM EDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
507 PM EDT FRI APR 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     NON-TSTM WND GST GERALD R FORD ARPT      42.89N 85.53W
04/19/2013  M47 MPH          KENT               MI   ASOS

&&

EBW
Local storm report, Apr 19, 5:09 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
509 PM EDT FRI APR 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     NON-TSTM WND GST 4 NW LANSING            42.78N 84.59W
04/19/2013  M47 MPH          CLINTON            MI   ASOS

&&

EBW
Special weather statement, Apr 19, 8:02 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
802 PM EDT FRI APR 19 2013

MIZ056>059-064>066-200100-
ALLEGAN-BARRY-CLINTON-EATON-IONIA-KENT-OTTAWA-
802 PM EDT FRI APR 19 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 8 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A NARROW BAND
OF HEAVY SNOW MIXED WITH SLEET OVER SOUTHERN KENT COUNTY.

THIS BAND OF SNOW WAS MOVING TO THE EAST SOUTHEAST AT 25 MPH AND HAS
PRODUCED VISIBILITIES UNDER ONE HALF MILE ALONG WITH SOME LIGHT
ACCUMULATION.

LOCATIONS IMPACTED INCLUDE...
  ALTO...               IONIA...              MOLINE...
  BRADLEY...            SHELBYVILLE...        WAYLAND...
  BERLIN CENTER...      LYONS...              CALEDONIA...
  MUIR...               MIDDLEVILLE...        PEWAMO...
  IRVING...             LAKE ODESSA...        CLARKSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

USE CAUTION DRIVING AS VISIBILITIES COULD BE SUDDENLY REDUCED IN
HEAVY SNOW.

&&

LAT...LON 4289 8604 4309 8483 4277 8484 4277 8507
      4260 8507 4257 8602
TIME...MOT...LOC 2353Z 265DEG 21KT 4293 8513 4278 8571

MEADE
Special weather statement, Apr 19, 8:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
848 PM EDT FRI APR 19 2013

MIZ058-059-065>067-200145-
BARRY-CLINTON-EATON-INGHAM-IONIA-
848 PM EDT FRI APR 19 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 845 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A NARROW
BAND OF HEAVY SNOW SHOWERS EXTENDING FROM ST. JOHNS TO PORTLAND TO
TO MIDDLEVILLE...MOVING SOUTHEAST AT 15 MPH.

THIS BAND OF SNOW HAS PRODUCED VISIBILITIES UNDER ONE HALF MILE
ALONG WITH SOME LIGHT ACCUMULATION.

LOCATIONS IMPACTED INCLUDE...
  RILEY...              ORANGEVILLE...        OVID...
  SUNFIELD...           WOODLAND              WACOUSTA...
  EAGLE...              MULLIKEN...           HASTINGS...
  DEWITT...             DELTON...             GRAND LEDGE...
  MORGAN...             HICKORY CORNERS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

USE CAUTION DRIVING AS VISIBILITIES COULD BE SUDDENLY REDUCED IN
HEAVY SNOW.

&&

LAT...LON 4275 8416 4265 8445 4249 8500 4242 8518
      4242 8547 4246 8555 4276 8554 4277 8531
      4282 8531 4291 8501 4312 8449 4312 8437
      4278 8436 4278 8416
TIME...MOT...LOC 0045Z 304DEG 15KT 4308 8433 4299 8452
          4286 8487 4270 8542

MEADE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:02 PM EDTSpecial Weather StatementGRRIonia58 min
Apr 19, 9:49 PM EDTRiver Flood AdvisoryGRRIngham15 hr
Apr 19, 9:49 PM EDTRiver Flood AdvisoryGRRMuskegon48 hr
Apr 19, 10:35 PM EDTSmall Craft AdvisoryGRR17 hr
Apr 20, 4:46 AM EDTRiver Flood AdvisoryGRRIngham65 hr
Apr 20, 5:02 AM EDTRiver Flood AdvisoryGRRMason7 days
Apr 20, 11:19 AM EDTRiver Flood WarningGRRIngham11 hr
Apr 20, 11:34 AM EDTRiver Flood AdvisoryGRRClinton16 days
Apr 20, 11:34 AM EDTRiver Flood AdvisoryGRRIonia8 days
Apr 20, 3:58 PM EDTRiver Flood AdvisoryGRRKalamazoo5 days

Nearby

Special Weather Statements in Michigan, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.